Medication troubles, when to take it?

Home Welcome to the ADDitude Forums For Adults Symptoms, Diagnosis & Beyond Medication troubles, when to take it?

Viewing 3 reply threads
  • Author
    Posts
    • #109778
      Louise99
      Participant

      Hello,
      I am 24 years old, diagnosed with ADD. I take 5mg of dexamphetamine, instant release, 3 times a day in the morning. I sometimes feel like I only really get into the mode of studying by midday but by then the meds have basically worn off. My therapist encourages me to experiment with the medication (like when to take, what works best etc).

      I am afraid to take after lunch incase I cannot get to sleep at night. I am quite sensitive to any medications thus why I am only on 5mg, should I take it later in the day? has anyone else experienced not being able to sleep when taking it later in the day? How many and how often should it be taken? If I were to increase it to four tablets a day, taken every hour would that be too much?

      To be honest I am not sure whether its the medication or the stress of my course that is effecting my studying, If its the stress then what do I do?! It is really upsetting me as I am really trying to study but I just can’t.

    • #109836
      Penny Williams
      Keymaster

      Instant release medications are meant to last 3-4 hours, so that’s how often you should take them.

      Chart Comparing Popular Medications Used to Treat ADHD

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

    • #109845
      forty.2answer
      Participant

      I’ve been trying to find the right time/amount of Adderall, so I can relate. I’ve started tracking my day (every 2 hours), just a brief description of mood/stress/symptoms, as well as when I took my meds, when they kicked in and when I felt they were wearing off. Probably sounds like more of a pain than it is, but so far it’s been helpful. I’ve found if my dosage is too low, or I’ve gone too long, my symptoms get worse (irritability, frustration, scattered thoughts). Since stressful situations can also cause similar feelings – I look at my log to find patterns.

      Adderall actually helps me sleep, shuts off the chatter so I can relax. I read Dr. Dodson recommending you try taking a nap about an hour after you take your meds. If you can, your dosage probably isn’t too high. That’s just me, but I hope it helps.

      Good luck,
      Linda

    • #109855
      Spaceboy 99
      Participant

      Sorry, do you mean to say that you’re taking 3 5mg Adderall tablets in the morning, before lunch? You’re meant to space those doses out over the course of your day. I’m on Ritalin instant release (until Monday), and I take my pills at 8:30, 12:30, and 4:30.

      You’re actually technically overdosing yourself (with regards to the dose you’re supposed to be taking) by taking them ALL before lunch time. The idea is to always have 5mg of adderall in your system. You’re not taking one-a-day pills, which last for 12 hours, you’re taking short-acting, short-effect pills. It’s not surprising that the effect is gone by lunchtime.

      As long as you don’t take a pill after 7:00pm, you’re fine.

Viewing 3 reply threads

You must be logged in to reply to this topic.